Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 2, NWS Glasgow, MT

March 15, 2011Petroleum County, Montana

NWS Glasgow, MT issued this flash flood warning at Mar 15, 2011, 7:30 AM MDT for Petroleum County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2011, 7:30 AM MDT (13:30 UTC)
Expired
Mar 15, 2011, 1:30 PM MDT
In force
6 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
Moderate

County Petroleum County, MT

The radar

The Billings radar (KBLX), 159 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WGUS55 KGGW 151330
FFWGGW
MTC069-151930-
/O.NEW.KGGW.FF.W.0002.110315T1330Z-110315T1930Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
730 AM MDT TUE MAR 15 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  CENTRAL PETROLEUM COUNTY IN NORTHEAST MONTANA...

* UNTIL 130 PM MDT TUESDAY.

* AT 727 AM MDT...THE JENSEN DAM FAILED CAUSING FLASH FLOODING   
DOWNSTREAM ON SAGE CREEK AND BLOOD CREEK.

JENSEN DAM ON SAGE CREEK AT VALENTINE ROAD HAS GIVEN WAY AND HIGH 
WATERS ARE NOW MOVING TOWARD BLOOD CREEK. AREAS DOWNSTREAM FROM THE 
DAM ALONG SAGE AND BLOOD CREEKS SHOULD BE PREPARED FOR FLOODING. 
TAKE NECESSARY PRECAUTIONS IMMEDIATELY. VALENTINE ROAD WILL BE 
UNDERWATER AS A RESULT...AND DOVETAIL ROAD AT BLOOD CREEK IS ALSO 
FLOODING. 

PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4732 10843 4731 10836 4732 10834 4734 10797
      4722 10797 4722 10795 4717 10794 4715 10797
      4718 10854 4731 10854

$$

GILCHRIST
WEATHER.GOV/GLASGOW
1 follow-up statement
276 
WGUS75 KGGW 151927
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
127 PM MDT TUE MAR 15 2011

MTC069-151937-
/O.EXP.KGGW.FF.W.0002.000000T0000Z-110315T1930Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETROLEUM-
127 PM MDT TUE MAR 15 2011

...THE FLASH FLOOD WARNING FOR A DAM FAILURE WILL EXPIRE AT 130 PM
MDT FOR CENTRAL PETROLEUM  COUNTY...

...THE FLASH FLOOD WARNING FOR THE FAILURE OF JENSEN DAM HAS BEEN 
CANCELLED FOR CENTRAL PETROLEUM COUNTY. VALENTINE ROAD HAS BEEN 
CLOSED AND WATER IS STILL RUNNING OVER DOVETAIL ROAD. WATER LEVELS 
WILL CONTINUE TO GO DOWN AS THE WATER SLOWLY DRAINS FROM THE 
RESERVOIR. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF PETROLEUM 
COUNTY DUE TO SNOW MELT AND CONTINUING ICE JAM CONCERNS AS WELL AS 
CONTINUED OUTFLOW FROM THE FAILURE OF JENSEN DAM...

LAT...LON 4732 10843 4731 10836 4732 10834 4734 10797
      4722 10797 4722 10795 4717 10794 4715 10797
      4718 10854 4731 10854

$$

RAS
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 4:04 AM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 15, 4:04 AM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
404 AM MDT TUE MAR 15 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
SHORT WAVE RIDGE ALOFT WILL MOVE THROUGH EASTERN MONTANA TODAY AND
BRING WARMER AIR INTO THE REGION. SNOW COVER WILL LIMIT WARMING AT
THE SURFACE OVER MOST OF THE AREA TODAY TO THE 40S. WILL SEE A
GRADUAL INCREASE IN HIGH CLOUDS THIS AFTERNOON AND EVENING AHEAD
NEXT SHORTWAVE TROUGH.

A WARM FRONT MOVES THROUGH EASTERN MONTANA TONIGHT FOLLOWED BY A
COLD FRONT WEDNESDAY MORNING. FLOW ALOFT BECOMES SOUTHWEST THIS
EVENING AND BRINGS SOME OVERRUNNING MOISTURE INTO THE AREA
OVERNIGHT. WILL MENTION A SLIGHT CHANCE OF RAIN OR FREEZING RAIN
MAINLY AFTER MIDNIGHT. SOME LOCATIONS WILL HAVE BELOW FREEZING
TEMPERATURES AT THE SURFACE LATE TONIGHT AND EARLY WEDNESDAY.

THE COLD FRONT MOVES THROUGH WEDNESDAY MORNING WITH WEST WINDS
DEVELOPING BEHIND THE FRONT. THE UPPER TROUGH MOVING THROUGH
EASTERN MONTANA WILL COMBINE WITH SOMEWHAT UNSTABLE AIR WEDNESDAY
AFTERNOON AND EVENING FOR A CHANCE OF SHOWERS.

THE UPPER TROUGH MOVES TO THE EAST WEDNESDAY NIGHT. SOMEWHAT
MOIST UNSTABLE AIR LINGERS OVER THE AREA ON THURSDAY WITH COLD
POOL ALOFT. WEAK SHORTWAVES COULD PRODUCE A RAIN OR SNOW SHOWER
MAINLY IN THE EAST. WILL MENTION A SLIGHT CHANCE FOR NOW. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE PERIOD BEGINS WITH A WEAK UPPER RIDGE MOVING E ACROSS OUR AREA
FRI AND SAT FOR DRY WEATHER. BUT NEXT...A COMPLEX UPPER LOW
SYSTEM THREATENS US WITH PRECIP BY SAT NIGHT AND SUNDAY.

ALL MODELS APPEAR THREATENING FOR OUR AREA AS A SIGNIFICANT PIECE
OF AN UPPER LOW FROM THE PACIFIC MOVES ACROSS NE MT. THE WAY THE
MODELS HANDLE THIS IS SOMEWHAT CONFUSING THOUGH...AS THEY TRY TO
BREAK IT UP INTO PARTS. THIS LEADS TO A LACK OF CONFIDENCE ON ANY
PARTICULAR MODEL SYSTEM TRACK. GFS ENSEMBLES INDICATE SIMILAR
CONCERNS. THEREFORE WILL CONTINUE WITH ABOUT 3 PERIODS OF CHANCE
POPS. WORST-CASE SCENARIO WOULD BE LIKE LAST NIGHTS 06Z DGEX...A
DEEP VERTICAL LOW MOVING DIRECTLY ACROSS NE MT WITH UP TO 1.00
INCH PRECIP.

THE OTHER QUESTION IS PRECIP TYPE. THE WORST-CASE SCENARIO WOULD
BE MAINLY A HEAVY SNOW EVENT. THE MORE LIKELY HAPPENING IN
LOOKING AT 850 MB TEMPS AND THICKNESSES VALUES WOULD BE PRECIP
STARTING AS RAIN...THEN TURNING TO SNOW FROM W TO E SAT
NIGHT...AND THEN ALL...OR ALMOST ALL...SNOW SUN/SUN NIGHT. A
COOLER AIRMASS COMES IN WITH AND BEHIND THIS SYSTEM FROM THE N FOR
MON/TUE. SNOW TAPERING OFF TO LIGHT OR ENDING BY MONDAY. SIMONSEN

&&

.AVIATION...
A FEW PATCHES OF VALLEY FOG ARE POSSIBLE EARLY THIS MORNING IN
SOME OF THE VALLEYS...MAINLY THE YELLOWSTONE VALLEY WHICH COULD
BRIEFLY REDUCE VISIBILITY TO 1 MILE. OTHERWISE VFR TODAY AND
TONIGHT. CLEAR THIS MORNING...INCREASING MIDDLE AND HIGH CLOUDS
TONIGHT. SIMONSEN

&&

.HYDROLOGY...
THE MUSSELSHELL RIVER BASIN... A FLOOD WARNING CONTINUES FOR
WESTERN GARFIELD AND PETROLEUM COUNTIES BASED ON REPORTS OF
MULTIPLE ICE JAMS THAT CONTINUE ON THE MUSSELSHELL RIVER AND
SURROUNDING CREEKS. WATER IN SOME CREEKS AND STREAMS CONTINUES TO
RUN BANK FULL WHILE IN OTHERS ARE SPILLING WELL OUT OF THEIR
BANKS. SOME NEARBY RANCHES ARE ALREADY BEING AFFECTED AS CALF
CREEK HAS SWOLLEN ALONG ITS BANKS AND IS CUTTING OFF OLD STAGE
ROAD NORTH OF HIGHWAY 200 ON THE GARFIELD COUNTY SIDE OF THE
MUSSELSHELL RIVER. FLOODING NORTH AND SOUTH OF HIGHWAY 200 IN THE
PETROLEUM COUNTY ALONG THE MUSSELSHELL HAVE ALSO BEEN REPORTED WITH
MOSTLY LOW LAND HAY FIELDS AND A FEW BARNS IMPACTED. LOCAL
DRAINAGES ARE SEEING PROBLEMS WITH FROZEN CULVERTS AND BLOCKED
FLOW FROM THE HIGH AMOUNTS OF SNOW AND ICE. EXPECT WARMER
TEMPERATURES TO CONTINUE TO MELT THE REMAINING SNOW WHICH WILL
PROLONG THE FLOODING ISSUES.

YELLOWSTONE RIVER BASIN... RIVER ICE HAS BEGUN TO BREAK UP ALONG
THE PRAIRIE AND DAWSON COUNTY SECTIONS OF THE YELLOWSTONE RIVER. AS
OF 3 AM...ONE AREA OF FOCUS IS NEAR GLENDIVE WHERE A NEW ICE JAM
FORMED ON MONDAY BETWEEN THE I-94 BRIDGE AND THE TOWNE STREET
BRIDGE. THE GLENDIVE GAGE SITE NOTED A RAPID RISE FROM 51 TO 55
FEET AROUND MIDNIGHT. A NEW FLOOD WARNING HAS BEEN ISSUED FOR THE
GLENDIVE AREA. THE OTHER AREA OF FOCUS IS IN PRAIRIE COUNTY WHERE
AN ICE BLOCKAGE AT AN OLD RAILROAD BRIDGE HAS BACKED UP ALL THE
WAY TO THE MOUTH OF THE POWDER RIVER. THESE ICE JAMS AT BOTH
POINTS HAVE RAISED THE RIVER SEVERAL FEET ABOVE NORMAL. RICHLAND
COUNTY PORTION OF THE YELLOWSTONE RIVER HAS NOT YET BROKEN UP OR
FORMED ANY KNOWN JAMS. SMALL STREAMS AND CREEKS THAT FLOW INTO THE
YELLOWSTONE WILL CONTINUE TO RUN HIGH DUE TO THE SNOW MELT...WHICH
WILL ADD TO FLOODING CONCERNS. THERE IS STILL PLENTY OF SNOW COVER
TO MELT THIS WEEK WHICH COULD LEAD TO CONTINUING PROBLEMS IN THE
DRAINAGE SYSTEM OF THE YELLOWSTONE.

MILK/MISSOURI RIVER BASIN... MAJORITY OF THE MILK RIVER TRIBUTARIES
ARE STILL FROZEN OR JUST BEGINNING TO THAW AS TEMPERATURES WARM
WELL ABOVE NORMAL. THERE IS STILL A FAIR AMOUNT OF FROZEN WATER
LOCKED UP IN THE HILLS AND FLATS. REPORTS FROM SOUTHWEST VALLEY
COUNTY HAVE SOME OF THE CREEKS ALREADY UP NEARING BANK FULL WITH
STILL PLENTY OF SNOW IN THE HILLS WAITING TO MELT. THE WARM UP
SHOULD BRING SOME RIVER GAUGE LEVELS UP AND MAY NEED SOME HYDRO
STATEMENTS ON RIVER RISES.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR RICHLAND...DAWSON...
PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 15, 4:33 AM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
433 AM MDT TUE MAR 15 2011

MTZ021-022-161000-
PETROLEUM-GARFIELD-
433 AM MDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
PETROLEUM AND WESTERN GARFIELD COUNTIES. THIS INCLUDES THE
MUSSELSHELL RIVER...AS WELL AS SMALL CREEKS AND STREAMS THAT FEED
THE MUSSELSHELL IN THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL LINGER THROUGH AT LEAST WEDNESDAY. SNOW MELT
WILL CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO RUN AND
RISE. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND SOME OF THE
LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR ICE JAMS TO
LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE.

SATURDAY NIGHT INTO SUNDAY A LOW PRESSURE SYSTEM IS EXPECTED TO EJECT
OUT OF THE GREAT BASIN INTO NORTHEAST MONTANA. ALTHOUGH
SIGNIFICANT DIFFERENCES EXIST BETWEEN THE DIFFERENT FORECAST
MODELS...ACCUMULATING SNOW AND OR RAINFALL IS A POSSIBILITY WITH
THIS FEATURE. ANY ADDITIONAL PRECIPITATION COULD COMPLICATE
FLOODING CONCERNS ACROSS THE REGION. PLEASE CONTINUE TO MONITOR
THE LATEST FORECAST FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-023-059>062-161000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
433 AM MDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ABOVE FREEZING DAYTIME TEMPERATURES WILL CONTINUE TO ALLOW SNOW
TO MELT. REFREEZING AT NIGHT WILL CREATE PATCHES OF ICY ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER IS IN STORE THROUGH AT LEAST WEDNESDAY. SNOW MELT
WILL CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO START
RUNNING AND RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND
SOME OF THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR
ICE JAMS TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER
SERVICE.

SATURDAY NIGHT INTO SUNDAY A LOW PRESSURE SYSTEM IS EXPECTED TO
EJECT OUT OF THE GREAT BASIN INTO NORTHEAST MONTANA. ALTHOUGH
SIGNIFICANT DIFFERENCES EXIST BETWEEN THE DIFFERENT FORECAST
MODELS...ACCUMULATING SNOW AND OR RAINFALL IS A POSSIBILITY WITH
THIS FEATURE. ANY ADDITIONAL PRECIPITATION COULD COMPLICATE
FLOODING CONCERNS ACROSS THE REGION. PLEASE CONTINUE TO MONITOR
THE LATEST FORECAST FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ024>027-161000-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
433 AM MDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER IN THE
GLENDIVE AREA UNTIL WEDNESDAY NIGHT. ICE JAMS IN THE GLENDIVE IS
PRODUCING MINOR FLOODING.

A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY AFTERNOON. ICE JAMS
HAVE FORMED ON THE YELLOWSTONE RIVER ACROSS PRAIRIE AND DAWSON
COUNTIES. SNOW MELT RUNOFF WILL BRING RISING WATER TO CREEKS AND
RIVERS ACROSS THE AREA WITH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER IS IN STORE THROUGH AT LEAST WEDNESDAY. SNOW MELT
WILL CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO START
RUNNING AND RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND
SOME OF THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR
ICE JAMS TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER
SERVICE.

SATURDAY NIGHT INTO SUNDAY A LOW PRESSURE SYSTEM IS EXPECTED TO
EJECT OUT OF THE GREAT BASIN INTO NORTHEAST MONTANA. ALTHOUGH
SIGNIFICANT DIFFERENCES EXIST BETWEEN THE DIFFERENT FORECAST
MODELS...ACCUMULATING SNOW AND OR RAINFALL IS A POSSIBILITY WITH
THIS FEATURE. ANY ADDITIONAL PRECIPITATION COULD COMPLICATE
FLOODING CONCERNS ACROSS THE REGION. PLEASE CONTINUE TO MONITOR
THE LATEST FORECAST FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:36 AM MDTRiver Flood WarningGGWDawson68 hr
Mar 15, 1:40 PM MDTAreal Flood WarningGGWPhillips5 hr

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.